printer-friendly version   Printer-Friendly Version  

ADHD Medication Can Cause Sudden Death in Kids and Teens

Today, there are around 2.5 million children diagnosed with ADHD in the United States. Most of them take stimulant medications like methylphenidate (Ritalin), dextroamphetamine (Adderall), and methamphetamine to treat the disorder. Although deaths due to stimulant ADHD medications are rare occurrences, the relationship is still real and a cause of concern.  A study published in the American Journal of Psychiatry's June 15 web edition revealed that kids and teens who take stimulant drugs for ADHD are seven times more likely to experience sudden death.  
The first reports of sudden unexplained deaths due to these drugs emerged in the mid-1980s, but they were too few to be worthy of scientific scrutiny.  Eventually, researchers found out that these stimulants cause cardiac problems that eventually lead to death after long-term use.  Although the US Food and Drug Administration suggests that physicians should not prescribe these drugs to kids with cardiac problems or a family history of cardiac disorders, the true prevalence of sudden death due to ADHD medication still needs to be assessed.

This is where Madelyn Gould of Columbia University/New York State Psychiatric Institution and her colleagues stepped in.  The study involved digging up and comparing mortality data from 1985 until 1996 of children and teens who take stimulant medications. The researchers discovered that of the 564 sudden deaths, only 10 had unexplained causes. When these 10 children were compared to age-matched controls of youngsters who died in car accidents, the odds of sudden death are still 7 times higher for those who take stimulant drugs.

Although the FDA claims that the findings of this study are not definitive and should not be used to change the current practice of prescribing stimulant drugs, wouldn't it be better to use a holistic treatment with absolutely no mortality rate instead?  Although sudden unexplained deaths due to stimulant medications are rare, they do happen.  And it's not like the benefits of these drugs make the risk worth it, either. Studies show that ADHD medications lose their efficacy after 3 years of use. Even if most kids don't die from taking stimulant drugs, these medications cause irreparable brain damage and other short-term side effects like sleep problems and appetite loss, which will only aggravate the symptoms.

There's no denying that stimulant medications have helped some children overcome the symptoms of ADHD. But for those who clearly do not benefit from these drugs, consider alternative treatment options that provide lasting benefits and no fatal side effects.